Alert archive / Louisiana / Freeze Warnings in 2018

Freeze Warning 13, NWS New Orleans, LA

December 10, 2018Assumption Parish, Saint James Parish, Saint John the Baptist Parish, Louisiana

NWS New Orleans, LA issued this freeze warning at Dec 10, 2018, 3:53 PM CST for Assumption Parish, Saint James Parish, Saint John the Baptist Parish, Louisiana. It took effect at Dec 11, 2018, 3:00 AM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 10, 2018, 3:53 PM CST (21:53 UTC)
In effect from
Dec 11, 2018, 3:00 AM CST
Expired
Dec 11, 2018, 8:00 AM CST
In force
5 hr
Issued by
NWS New Orleans, LA

Counties Assumption Parish, LA, Saint James Parish, LA, Saint John the Baptist Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -159 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
-159 m²/s²
0-3 km storm-relative helicity
-80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

144 
WWUS74 KLIX 102153
NPWLIX

URGENT - WEATHER MESSAGE
National Weather Service New Orleans LA
353 PM CST Mon Dec 10 2018

...FREEZE WARNING IN EFFECT FOR AREAS SOUTHWEST OF LAKES
PONTCHARTRAIN AND MAUREPAS FROM 3 AM TO 8 AM TUESDAY...

.Temperatures will drop into the lower 30s across the river
parishes and areas northward. Areas along/north of the interstate
corridor have already experienced two freezes this season and
thus vegetation has mostly gone dormant for the season. In the 
warmer river parishes from Donaldsonville to Lake Pontchartrain 
and southward, freeze warnings are issued for every freeze. 

LAZ056>060-065-110600-
/O.NEW.KLIX.FZ.W.0013.181211T0900Z-181211T1400Z/
Assumption-St. James-St. John The Baptist-Upper Lafourche-
St. Charles-Upper Terrebonne-
Including the cities of Pierre Part, Labadieville, 
Paincourtville, Convent, Lutcher, Gramercy, Laplace, Reserve, 
Thibodaux, Raceland, Larose, Destrehan, Norco, Houma, 
and Bayou Cane
353 PM CST Mon Dec 10 2018

...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM CST TUESDAY...

The National Weather Service in New Orleans has issued a Freeze
Warning, which is in effect from 3 AM to 8 AM CST Tuesday. 

* TEMPERATURE...30 to 32 degrees

* DURATION...1 to 4 hours

* IMPACTS...sub-freezing temperatures will be capable of killing
  crops and other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

95/DM
1 follow-up statement
168 
WWUS74 KLIX 110524
NPWLIX

URGENT - WEATHER MESSAGE
National Weather Service New Orleans LA
1124 PM CST Mon Dec 10 2018

...FREEZE WARNING IN EFFECT FOR AREAS SOUTHWEST OF LAKES
PONTCHARTRAIN AND MAUREPAS FROM 3 AM TO 8 AM TUESDAY...

.Temperatures will drop into the lower 30s across the river
parishes and areas northward. Areas along/north of the interstate
corridor have already experienced two freezes this season and
thus vegetation has mostly gone dormant for the season. In the
warmer river parishes from Donaldsonville to Lake Pontchartrain
and southward, freeze warnings are issued for every freeze.

LAZ056>060-065-111400-
/O.CON.KLIX.FZ.W.0013.181211T0900Z-181211T1400Z/
Assumption-St. James-St. John The Baptist-Upper Lafourche-
St. Charles-Upper Terrebonne-
Including the cities of Pierre Part, Labadieville, 
Paincourtville, Convent, Lutcher, Gramercy, Laplace, Reserve, 
Thibodaux, Raceland, Larose, Destrehan, Norco, Houma, 
and Bayou Cane
1124 PM CST Mon Dec 10 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 8 AM CST
TUESDAY...

* TEMPERATURE...30 to 32 degrees

* DURATION...1 to 4 hours

* IMPACTS...sub-freezing temperatures will be capable of killing 
  crops and other sensitive vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this freeze warning went out at Dec 10, 7:24 AM CST, 8 hours 29 minutes earlier.

Area forecast discussion, Dec 10, 7:24 AM CST, 8 hours 29 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
724 AM CST Mon Dec 10 2018

.SOUNDING DISCUSSION...
This evening's launch was successful with no issues. The profile
is stable and dry. Cold air is in the first ~1km of the column
with the warmer air aloft. Winds are northwesterly around 10-15
knots at the surface helping the apparent temp go down and then
the winds slowly turn westerly in the mid to upper levels with
peak winds of 120 knots at 250mb. As of right now no concerns
about any rain/storms. Maybe a low cloud or two but otherwise
pretty quiet. -BL

&&

.PREV DISCUSSION... /issued 329 AM CST Mon Dec 10 2018/

SYNOPSIS...

High pressure extends from Colorado into Texas. Cold and dry air
extends well out into the Gulf of Mexico as noted by dew points
below 50 degrees. Cloud cover is decreasing just north and west of
our CWA, and this should move into the area over the next few
hours. At 2 am, temperatures were in the lower and middle 40s
across the area with dew points in the mid and upper 30s.

SHORT TERM...

The high pressure to the west will shift slowly eastward over the
next few days, and be located over Florida by midday on Wednesday.
Once clouds move out this morning, they should not return to any
great extent until the daytime hours on Wednesday, when onshore
flow will begin moisture return into the area. Rain will stay out
of the forecast through Wednesday, even though a shortwave will
move through the middle Mississippi River Valley on Wednesday.
Just not much of a chance for a deep layer of moisture to return
by then.

Looking at temperature readings 10 to 15 degrees below normal
today and tonight across the area. Areas to the north of Lake
Pontchartrain have already had several bouts of freezing
temperatures, so no warnings will be issued for the upper 20s and
low 30s forecast for that area tonight per local guidelines. One
area of concern for the southern half of the area would be for the
potential of freezing temperatures in the Houma-Thibodaux area. At
present, it appears any sub-freezing temperatures would be very
brief. Later shifts may need to put out a freeze warning if it
appears that several hours of sub-freezing temperatures took to
occur. Beyond tonight, temperatures moderate, with highs actually
above normal on Wednesday. Generally used a blend of guidance
temperatures. 35

LONG TERM...

Beyond Wednesday, plenty of spread appears between the GFS and
ECMWF solutions, with the GFS being about 18 hours faster on
features at 500 mb, and about 6 to 9 hours on surface features,
even as early as late in the day on Thursday. As an example, at
06z Saturday, the ECMWF has a strong upper low over Lake
Pontchartrain, while the GFS is over central Georgia. At the same
time, the ECMWF has the surface feature near Tupelo, MS, while the
GFS is beginning to develop a secondary low off the North Carolina
coast. Currently, the ECMWF solutions are given a bit of a nod as
far as the forecast goes. Most of the precipitation is expected to
occur Thursday into Thursday night. The depth of moisture return
is somewhat questionable, as is the instability. Definitely an
abundance of shear, though, and the surface low may pass just far
enough north to allow the entire area to be in the warm sector of
the system. There is definitely some potential for severe weather
Thursday afternoon and evening, but enough uncertainty to prevent
SPC from outlooking our area for now. Already have a mention of
thunderstorms in the HWO, and we may need to start bumping up the
wording in the next day or so if current trends continue. Would
note that with the upper low tracking as far south (and deep) as
it is forecast to, and the forecast thicknesses, precipitation
type could become interesting somewhere to the north of our area.

High pressure moves in behind the upper system for next weekend
with temperatures falling to near to below normal. Little to no
precipitation expected beyond Friday morning. Looking at 1000-500
mb thicknesses and forecast soundings, somewhat concerned that
Friday high temperatures may be a bit too warm, and have shaded
readings somewhat toward the lower end of the ensemble members for
much of the weekend. 35

AVIATION...

Skies will begin to clear this morning and this occur around sunrise
today. VFR conditions should remain through this taf cycle with wind
speeds being the only issue and that will mainly affect MSY and NEW.
Winds should ease late in the day and overnight.

MARINE...

Marine flags will continue through today as currently advertised.
Winds will begin to ease late in the day and overnight. Return flow
will develop as the high moves east Wednesday. South winds will
start fairly light Wednesday and slowly rise to around 25kt by
Thursday. A cold front should bring west and northwest winds back to
the marine areas Thursday night.

DECISION SUPPORT...

DSS code: Green
Deployed: None
Activation: None
Activities: None

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for Slight risk severe or
         excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
         HazMat or other large episodes.
Red    = Full engagement for Moderate to high risk of severe and/or
         excessive rain; direct tropical threats; Events of National
         Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  50  29  56  33 /   0   0   0   0
BTR  52  29  57  35 /   0   0   0   0
ASD  53  31  56  36 /   0   0   0   0
MSY  53  36  55  41 /   0   0   0   0
GPT  53  33  56  39 /   0   0   0   0
PQL  54  32  57  36 /   0   0   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory until 6 PM CST this evening for GMZ532-536-
     538-550-552-555-557-570-572-575-577.

MS...None.
GM...Small Craft Advisory until 6 PM CST this evening for GMZ536-538-
     550-552-555-557-570-572-575-577.

&&
Hazardous weather outlook, Dec 10, 11:21 AM CST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1121 AM CST Mon Dec 10 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-110530-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1121 AM CST Mon Dec 10 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...This Afternoon and Tonight

Small craft advisories remain posted for all open gulf waters as
well as Mississippi Sound through this afternoon.

A light freeze is expected tonight mainly along and north of
interstate 10/12.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms will be possible Thursday afternoon and
Thursday night along and ahead of a cold front. A few strong
thunderstorms will be possible.

Small craft advisories may be posted Thursday with gale
conditions possible Thursday night or Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Freeze Warnings in Louisiana, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.